Bienvenu, Laurent and Desfontaines, Damien and Shen, Alexander - Generic algorithms for halting problem and optimal machines revisited

lmcs:1633 - Logical Methods in Computer Science, April 5, 2016, Volume 12, Issue 2
Generic algorithms for halting problem and optimal machines revisited

Authors: Bienvenu, Laurent and Desfontaines, Damien and Shen, Alexander

The halting problem is undecidable --- but can it be solved for "most" inputs? This natural question was considered in a number of papers, in different settings. We revisit their results and show that most of them can be easily proven in a natural framework of optimal machines (considered in algorithmic information theory) using the notion of Kolmogorov complexity. We also consider some related questions about this framework and about asymptotic properties of the halting problem. In particular, we show that the fraction of terminating programs cannot have a limit, and all limit points are Martin-L\"of random reals. We then consider mass problems of finding an approximate solution of halting problem and probabilistic algorithms for them, proving both positive and negative results. We consider the fraction of terminating programs that require a long time for termination, and describe this fraction using the busy beaver function. We also consider approximate versions of separation problems, and revisit Schnorr's results about optimal numberings showing how they can be generalized.


Source : oai:arXiv.org:1505.00731
DOI : 10.2168/LMCS-12(2:1)2016
Volume: Volume 12, Issue 2
Published on: April 5, 2016
Submitted on: May 12, 2015
Keywords: Mathematics - Logic,Computer Science - Computational Complexity


Share

Consultation statistics

This page has been seen 137 times.
This article's PDF has been downloaded 68 times.